Texas, 2017

Hail and Damaging Wind in Texas, May 16, 2017

May 16, 2017 · NWS SJT · 3 events in 2 counties and zones

A dryline interacting with an unstable atmosphere resulted in the development of a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A dryline interacting with an unstable atmosphere resulted in the development of a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 16, 6:01 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 16, 6:01 PM CST, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
701 PM CDT Tue May 16 2017

.AVIATION...
/00Z TAFS/

The main TAF concern is with the effects from thunderstorms
tonight. Gusty southeast winds will occur this evening ahead
of the developing convection over the Permian Basin and northwest
Texas. Occasional gusts 30-35 knots will occur at KABI and KSJT.
Thunderstorms should remain west and northwest of our TAF sites
through 03Z. Scattered thunderstorms will enter some of our western
and northwestern counties late this evening. Rapid development
into a line of thunderstorms is expected between 10 PM and
Midnight, with the line of storms moving quickly east/southeast
across west central Texas during the overnight hours. Hail and
wind gusts in excess of 40 knots will be possible, especially at
KABI, KSJT and KSOA. Low cloud development should affect our
southern terminals after 03Z and prior to the arrival of
thunderstorms. Localized reductions in ceiling and visibility
are anticipated in the heavy rain accompanying the convection.
After the line of thunderstorms exit west central Texas between
11Z and 14Z Wednesday, VFR conditions are expected with generally
clear skies and west-southwest winds 8-12 knots.

&&

.PREV DISCUSSION... /issued 324 PM CDT Tue May 16 2017/

SHORT TERM...
(Tonight and Wednesday)

A dryline will approach the western portions of our forecast area
late this afternoon. Ahead of the dryline, an increasingly
unstable atmosphere is forecast, along with a weakening cap.
SBCAPE values are forecast to increase to 2000-3500 J/KG along
with steep lapse rates and 0-6 KM bulk shear values of 50-70
knots. Initially, isolated strong to severe thunderstorms will be
possible late this afternoon, mainly across the western portions
of the forecast area. The dryline is then forecast to retreat
slightly to the west this evening, as a Pacific cold front
approaches from the west. As the Pacific front overtakes the
dryline, a line of showers and thunderstorms is forecast to
develop late this evening across our far western counties. This
line is forecast to then advance east across much of the forecast
area during the early morning hours Wednesday. Given the
aforementioned factors, strong to severe thunderstorms will be
possible, with large hail and damaging winds being the main
hazards, although a few tornadoes will also be possible. As the
line moves into our eastern counties, the main hazard looks to
become damaging winds. Most of the convection will be south and
east of the area between 4 and 6 AM.

Expect overnight low temperatures will mainly be in the upper 50s
to mid 60s. Slightly cooler temperatures along with gusty west
winds are forecast on Wednesday behind the Pacific front. Highs
will mainly be in the upper 80s to near 90 degrees.

Daniels

LONG TERM...
(Wednesday night through next Tuesday)

Mainly dry weather will continue into Wednesday night. However,
the next upper level low will be moving into the four corners
region. Moisture return will quickly take place Wednesday night
ahead of this trough. In addition, a weak shortwave in southwest
flow ahead of the trough may result in some isolated to widely
scattered precipitation late Wednesday night along the leading
edge of returning moisture.

Thursday will be another day with the potential for showers and
thunderstorms. A dryline will set up along/near the western border
of our CWA. This dryline, ample instability, and shortwaves
passing over the area in southwest flow is expected to yield
thunderstorm development by mid afternoon if not earlier. Model
CAPE values upwards of 3000 J/kg, and 0-6km shear values of 30+
knots, severe weather will be possible with large hail and
damaging winds the main concerns.

Low level moisture will remain backed up to our west through
Thursday night under active southwest flow. This will result in a
continued chance for showers and thunderstorms from early Friday
morning into Saturday. On Friday, the dryline will once again
tighten up, this time a bit farther east, somewhere in our western
counties. This may shift the best chances for thunderstorms
slightly eastward, giving the best chances to areas east of a
Sweetwater to Sonora line. But, again, with an unstable atmosphere
(CAPE values greater than 2500 J/kg), and plenty of shear (0-6km
35-50 knots) in southwest flow, severe thunderstorms will be
possible.

Aiding in thunderstorm chances Friday night into Saturday will be
a cold front moving into the area. Medium range models hold the
upper level trough axis west of the area through Saturday
afternoon. With west/southwest flow over the top of a slow-moving
frontal boundary, this argues for keeping rain chances in the
forecast through Saturday evening, before finally lowering PoPs to
slight chances or less for the most part Sunday. Temperatures
will be cooler for the weekend with added cloud cover, rain
chances, and cooler air advecting in behind the cold front. Will
keep the generally dry forecast going through the start of next
week.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 62  87  64  87 /  60   0   5  40
San Angelo 	 60  90  65  90 /  60   0   5  40
Junction 	 64  90  66  88 /  60  10   5  50
Brownwood 	 62  88  66  87 /  70   5   5  40
Sweetwater 	 59  87  63  89 /  70   0  10  30
Ozona      	 58  88  64  90 /  60   5  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 16, 1:58 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
258 PM CDT Tue May 16 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
258 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon mainly
west of a Haskell, to San Angelo, to Ozona line. The better chance
of thunderstorms will be late tonight into early Wednesday
morning as a line of thunderstorms moves across the area. Some of
these storms may become strong to severe, with large hail,
damaging winds, and dangerous lightning being the main hazards.
However, a tornado will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms will be possible across West Central
Texas from Thursday into the weekend. Some of these storms may
reach severe levels, especially on Thursday and Friday. Large hail
and damaging winds look to be the main hazards, although a tornado
cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and
overnight.

The radar

The Dyess AFB radar (KDYX), 104 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Haskell

When
May 16, 7:08 PM CST to 7:12 PM CST
Where
Haskell County, 0.58 mi E of Rochester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.320, -99.860

Hail, Tom Green

When
May 16, 10:46 PM CST to 10:50 PM CST
Where
Tom Green County, 0.59 mi E of Water Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
31.670, -100.720

Thunderstorm Wind, Haskell

When
May 16, 11:00 PM CST to 11:04 PM CST
Where
Haskell County, 1 mi NW of Haskell
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -99.762

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700687, 700688, 700686.